Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Wakefield, VA

August 17, 2003York County, City of Hampton, City of Poquoson, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 17, 2003, 2:56 PM EDT for York County, City of Hampton, City of Poquoson, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 2:56 PM EDT (18:56 UTC)
Expired
Aug 17, 2003, 3:35 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Hampton, VA, City of Poquoson, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 58 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 171856
SVRAKQ
VAC199-650-735-171935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 335 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MESSICK AROUND 305 PM...
  LANGLEY AFB AROUND 315 PM...
  LANGLEY VIEW AROUND 325 PM...
  HALLWOOD...AND HAMPTON AROUND 335 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.



LAT...LON 3699 7627 3697 7638 3704 7645 3709 7645
          3714 7651 3720 7643 3724 7637 3719 7635
          3715 7630 3704 7625
$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:54 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 17, 2:54 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT SUN AUG 17 2003

SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR.

.PRELIMINARY TEMPS/POPS...
SBY 63 84 61 84 / 40 10 10 00
OXB 68 81 66 80 / 40 10 10 00
WAL 67 84 65 83 / 40 10 10 00
FVX 65 85 63 85 / 40 10 10 00
RIC 67 85 65 85 / 40 10 10 00
PTB 67 85 65 85 / 40 10 10 00
AKQ 66 85 64 85 / 40 10 10 00
PHF 69 83 67 83 / 40 10 10 00
ORF 73 80 71 81 / 40 10 10 00
ECG 71 83 69 83 / 40 10 10 00

.AKQ...
.MD...NONE.
.VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW
POINT COMFORT.
.NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032...
CURRITUCK SND.

25
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 9 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE
STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY.  ISOLATED
SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE
ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND
NORTHEAST NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 17, 1:48 PM EDT, 1 hour 8 minutes before
VAZ063-064-072-171830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO HANOVER AND CAROLINE COUNTIES...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF EXIT 110 ALONG I 95...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR RUTHER
GLEN AT 155 PM...CEDAR FORK AT 200 PM...NOEL AT 205 PM...EXIT 104
ALONG I 95 AT 210 PM...OLIVER AT 215 PM...DOSWELL AT 220 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ASHLAND...AYLETT...BEULAHVILLE...DAWN...EXIT 98 ALONG I
95...HANOVER...KING WILLIAM...KINGS
DOMINION...LADYSMITH...MANGOHICK...MANQUIN AND WEST POINT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3752 7685 3753 7695 3770 7724 3768 7739
          3795 7774 3809 7756 3791 7721 3774 7702
          3756 7676
Special weather statement, Aug 17, 1:51 PM EDT, 1 hour 5 minutes before
VAZ063-064-072-171845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
151 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO CAROLINE AND HANOVER COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EXTREME WESTERN CAROLINE COUNTY AND
NORTHERN HANOVER COUNTY...MOVING SOUTHEAST AT 15 MPH. THE
THUNDERSTORMS WILL MOVE TO NEAR RUTHER GLEN AT 200 PM EDT...CEDAR
FORK AT 205 PM EDT...HEWLETT AT 210 PM EDT...NOEL AT 215 PM
EDT...EXIT 104 ALONG I 95 AT 225 PM EDT...DOSWELL AT 235 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
ASHLAND...BEULAHVILLE...DAWN...EXIT 98 ALONG I 95...HANOVER...KINGS
DOMINION...LADYSMITH AND MANGOHICK.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

FOSTER
&&
LAT...LON 3812 7764 3798 7778 3765 7738 3786 7716
Special weather statement, Aug 17, 2:16 PM EDT, 40 minutes before
VAZ049-171900-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO...
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM
EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL...
AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:16 PM EDT, 40 minutes before
VAZ049-171900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM
EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL...
AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
&&
LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
Special weather statement, Aug 17, 2:34 PM EDT, 22 minutes before
VAZ088-092>097-171930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN A LINE FROM 6 MILES SOUTH OF NEWPORT NEWS TO
16 MILES WEST OF WAKEFIELD...MOVING SOUTHEAST AT 15 MPH. THE LINE OF
THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 240 PM EDT AND
CHURCHLAND AROUND 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE COURTLAND...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH
AND WINDSOR. THE STORMS WILL ALSO MOVE INTO NORTHERN SUFFOLK AND
CHESAPEAKE OVER THE NEXT HOUR.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
THESE STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL.

FOSTER
&&
LAT...LON 3707 7643 3700 7737 3668 7714 3677 7618

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:35 PM EDTSpecial Marine WarningAKQ55 min
Aug 16, 10:52 PM EDTSpecial Marine WarningAKQ53 min
Aug 16, 11:32 PM EDTSpecial Marine WarningAKQ58 min
Aug 16, 11:32 PM EDTSpecial Marine WarningAKQ58 min
Aug 17, 5:16 AM EDTSpecial Marine WarningAKQ59 min
Aug 17, 5:16 AM EDTSpecial Marine WarningAKQ59 min
Aug 17, 3:00 PM EDTSpecial Marine WarningAKQ60 min
Aug 17, 3:17 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk38 min
Aug 17, 3:31 PM EDTFlash Flood WarningAKQCity of Poquoson89 min
Aug 17, 3:50 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake30 min
Aug 17, 4:00 PM EDTSpecial Marine WarningAKQ60 min
Aug 17, 4:26 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake19 min
Aug 17, 4:32 PM EDTSpecial Marine WarningAKQ88 min
Aug 17, 4:32 PM EDTSpecial Marine WarningAKQ88 min
Aug 17, 4:47 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.